MAUDE Adverse Event Report: MALLINCKRODT MEDICAL SHILEY; TUBE TRACHEOSTOMY AND TUBE CUFF

MALLINCKRODT MEDICAL SHILEY; TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number 80XLTCP
Medical Device Problem Code Inflation Problem (1310)
Health Effect - Clinical Code Extubate (2402)
Date of Event 09/21/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, the unit's cuff would not inflate.The product and cuff failure led to respiratory compromise, inability to effectively oxygenate - haemodynamic instability followed and patient now on pressors.The patient had to be taken back to theatre to reinsert again a new device to minimize leaks the patient was not able to be turned or suctioned and huge risk of arway loss with endotracheal intubation to try or stabilize patient during the night.
 
Additional Manufacturer Narrative
Evaluation summary: one sample returned for evaluation in a sample bag without its original unit pack.Visual examination of the returned sample shows it is heavily contaminated and there is also some black thread attached to the stationery flange.An attempt made to inflate the returned sample using the parameters set out in if001 failed.Further examination of the cuff using the microvu shows a clean cut to the cuff body measuring 2.1mm in length and 0.34mm at its widest point.This type of damage is indicative of coming in contact with a sharp utensil or object.The single wall thickness of the cuff was measured away from the damaged area and found to meet the blueprint specifications.The reported defect could be detected on the returned sample.All of our xlt cuffed proximal products undergo a four hour inflate/deflate test and it is at this stage of the process that any defects are removed from the lot.The damage detected o n the returned sample would not have passed this stage of our process.We would like to draw your attention to our instructions for use(ifu) where it states the following¿ to ease insertion and to guard against cuff perforation from sharp edges of cartilage, the cuff should be tapered back.This can be accomplished by first inflating the cuff.Then gently move the cuff away from the distal tip of the outer cannula towards the swivel neck plate as the residual air is removed by deflation.Do not use any sharp instruments such as forceps or hemostats that would damage the cuff when tapering it.¿ information has been added to the database and trends will continue to be monitored.If information is provided in the future, a supplemental report will be issued.

Brand Name
SHILEY
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
MALLINCKRODT MEDICAL
cornamaddy
athlone 3810
MDR Report Key7969999
Report Number8020889-2018-00095
Device Sequence Number201415
Product Code JOH
UDI-Device Identifier10884522027915
UDI-Public10884522027915
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K051416
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/01/2023
Device Model Number80XLTCP
Device Catalogue Number80XLTCP
Device Lot Number201802084X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/21/2018
Initial Date Received by Manufacturer 09/21/2018
Supplement Date Received by Manufacturer02/12/2019
Initial Report FDA Received Date10/16/2018
Supplement Report FDA Received Date03/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient Weight115